Kansas, 2015

Flash Flooding and Damaging Wind in Kansas, May 16 to 17, 2015

May 16 to 17, 2015 · NWS EAX · 3 events in 3 counties and zones

A quasi-linear convective system moved through east central Kansas and west central Missouri producing multiple QLCS tornadoes and significant damage associated with numerous mesovortices. Interestingly, there was a supercell ahead of the line that also produced a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A quasi-linear convective system moved through east central Kansas and west central Missouri producing multiple QLCS tornadoes and significant damage associated with numerous mesovortices. Interestingly, there was a supercell ahead of the line that also produced a tornado. Also, this line of storms produced extreme rain rates and widespread flash flooding was reported throughout the Kansas City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 16, 5:02 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, May 16, 5:02 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT Sat May 16 2015

.DISCUSSION...
Issued at 334 PM CDT SAT MAY 16 2015

Main focus with this forecast issuance will be the potential for
strong to severe storms this afternoon through early Sunday morning.
As the low-level atmosphere destabilized late this morning, a few
isolated showers and thunderstorms developed in an area of broad
lift, moderate instability, and very little deep layer shear. These
storms have begun shifting east, and additional convective initiation
over eastern KS and far western MO has thus far struggled. 18 UTC
sounding out of KTOP indicates very weak midlevel lapse rates, and
thus will likely need some midlevel cooling to support any robust or
long-lasting convection. As a result, any convection this afternoon
through much of the evening should be weak, and any severe weather
threat will hold off until late evening into the early overnight
hours.

Synoptically, a deep upper trough will continue to push eastward
during the evening and overnight hours. Ahead of the trough, deep
southwest flow is present aloft and moisture continues to surge into
the region at low-levels under south southeast flow. This trough
will provide forcing for widespread convection west of the forecast
area from late afternoon through tonight; however, ongoing showers
through much of central KS has impacted the amount of instability
present to fuel these storms, and could impact their severity and
longevity.

As the upper trough pushes east, deep-layer shear values will begin
to increase in response to the backing of low-level winds and the
increasing wind speeds aloft associated with the upper jet. MUCAPE
values are expected to remain in the 1000-2000 J/kg range as the
midlevels finally begin to cool in response to the eastward-moving
trough, and a strong low-level jet may help keep the low-level
atmosphere mixed during the late evening and early overnight hours.
This environment should be supportive of strong to severe storms,
but without a good boundary or low-level focus for convection, any
severe weather chances tonight will depend on how well storms can
develop and organize to our west this evening, and how well they
maintain strength as they head eastward into the region. Hi-res
model guidance continues to suggest some sort of bowing, multi-
cellular structure as storms head into far eastern KS and western
MO, but the longevity of these storms is still in question as they
propagate east of the trough and into a somewhat less supportive shear
and instability profile. Current thinking is that one or more bowing
segments could bring severe winds into western portions of the CWA
after 10 PM, but may weaken shortly thereafter. Due to the expected
storm mode and timing of these storms into the area, the primary
severe weather threat will be strong straight-line winds, and any
other severe weather hazards are not as likely without the presence
of robust, long-lived supercell structures.

As storms weaken late tonight into early Sunday morning, storms will
likely slow, and some additional shower/isolated storm development
is possible as the low-level jet continues to pivot eastward. May
need to slightly raise QPF during the 06z-12z timeframe if multiple
rounds of even weak thunderstorms are expected, as current precip
amounts are only reflective of dying, weak convection after 06z. Any
lingering precipitation should clear out during the morning hours on
Sunday, and additional storm development Sunday afternoon should
occur north and east of the region as the upper low soars northward
and low-level drying punches into the forecast area.

Cooler temperatures will fill in Monday and especially Tuesday as
surface high pressure builds into the northern Plains and northerly
flow increases across our forecast area. No additional precipitation
is expected Monday or most of Tuesday as dry air continues to filter
down into the region from the north. However, southerly flow will
begin to return by Tuesday night or Wednesday, bringing warmer
temperatures, increasing moisture, and the return of thunderstorm
chances for the latter half of the work week and into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 549 PM CDT SAT MAY 16 2015

Convection will be ongoing through the evening and overnight hours.
Initially, development to the southwest of Kansas City will cross
into the area. Heavy thunderstorms with gusty winds are expected with
this first wave of activity, in addition to reduced visibility. A few
storms will continue to develop during the evening hours, though the
main line of convection will occur just after 05Z. Southerly winds will
remain gusty overnight and into Sunday while turning southwesterly
through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Welsh
Hazardous weather outlook, May 16, 5:54 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT SAT MAY 16 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
654 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE STORMS ARE POSSIBLE THIS EVENING AND
 OVERNIGHT... PRIMARILY ALONG AND WEST OF ROUTE 65. LARGE HAIL AND
 STRONG DAMAGING WINDS ARE POSSIBLE WITH ANY STORMS THAT ACHIEVE
 SEVERE LIMITS. ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE
 RULED OUT ACROSS PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 16, 8:59 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
959 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     FLASH FLOOD      1 NE HOLT               39.46N 94.33W
05/16/2015                   CLINTON            MO   FIRE DEPT/RESCUE

            FIRE DEPARTMENT IN CLINTON COUNTY REPORTED APPROXIMATELY
            3 TO 6 INCHES OF WATER FLOWING OVER HIGHWAY 33 NORTH OF
            STATE HIGHWAY PP. THE ROAD CURRENTLY REMAINS PASSIBLE.

&&

LG
Local storm report, May 16, 9:07 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     LAWSON                  39.44N 94.20W
05/16/2015                   RAY                MO   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED POWER POLES DOWN AND POSSIBLE
            BUILDING COLLAPSE.

&&

JWELSH
Local storm report, May 16, 9:14 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1014 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HEAVY RAIN       CAMERON                 39.74N 94.24W
05/16/2015  M1.58 INCH       CLINTON            MO   AMATEUR RADIO

            MEASURED WITHIN 48 MINUTES

&&

LG
Local storm report, May 16, 9:36 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1036 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HEAVY RAIN       CAMERON                 39.74N 94.24W
05/16/2015  M1.58 INCH       CLINTON            MO   AMATEUR RADIO

            MEASURED WITHIN 48 MINUTES

&&

LG
Local storm report, May 16, 9:38 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HEAVY RAIN       LIBERTY                 39.25N 94.42W
05/16/2015  E2.00 INCH       CLAY               MO   PUBLIC

            ESTIMATED TO BE OVER 2 INCHES OF RAIN THAT HAS FALLEN IN
            LIBERTY

&&

LG
Special weather statement, May 16, 9:55 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1055 PM CDT SAT MAY 16 2015

KSZ025-057-103>105-MOZ020-021-028-029-037-043-170445-
ATCHISON KS-BUCHANAN MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON
KS-LEAVENWORTH KS-MIAMI KS-PLATTE MO-WYANDOTTE KS-
1055 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHEASTERN ATCHISON...
WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND
SOUTHWESTERN CLINTON AND SOUTHEASTERN BUCHANAN COUNTIES IN NORTHWEST
MISSOURI...AND PLATTE...JACKSON...CLAY AND NORTHWESTERN CASS COUNTIES
IN WEST CENTRAL MISSOURI UNTIL 1145 PM CDT...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
EASTON TO DE SOTO TO 6 MILES SOUTHEAST OF EDGERTON...AND MOVING EAST
AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEAVENWORTH...LANSING...SHAWNEE...EDWARDSVILLE...SPRING HILL...
  OLATHE...WESTON...LAKE QUIVIRA...LENEXA...MERRIAM...OVERLAND
  PARK...PLATTE CITY...MISSION...WEATHERBY LAKE...PARKVILLE...
  FAIRWAY...PRAIRIE VILLAGE...WESTWOOD...KANSAS CITY KANSAS AND
  LEAWOOD.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 21.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 32.
  I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 33.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3965 9440 3914 9423 3867 9432 3862 9507
      3898 9506 3895 9508 3898 9516 3896 9519
      3941 9519 3942 9525 3946 9526
TIME...MOT...LOC 0356Z 250DEG 40KT 3941 9499 3899 9487
          3872 9490

LEIGHTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Linn

When
May 16, 10:34 PM CST
Where
Linn County, 1.38 mi S of Cadmus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.330, -94.900

Several power lines and trees were blown down near the intersection of Highway 7 and Highway 152 west of LaCygne. There was also minor damage to a barn.

Flash Flood, Leavenworth

When
May 16, 11:28 PM CST to May 17, 5:28 AM CST
Where
Leavenworth County, 1.27 mi ENE of Lansing to 1.12 mi NE of Lansing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.260, -94.880

The EM reported that 7 Mile Creek was flowing over Highway 5 making it impassible and closing the road down.

Flash Flood, Johnson

When
May 16, 11:34 PM CST to May 17, 5:34 AM CST
Where
Johnson County, 0.54 mi E of Westwood to 0.62 mi SE of Westwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.030, -94.610

Several vehicles were disabled near 55th and Mission Dr due to water that was waist deep.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577857, 577855, 577856.